Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 21, NWS State College, PA

October 31, 20195 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at Oct 31, 2019, 8:49 PM EDT for 5 counties in Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 31, 2019, 8:49 PM EDT (00:49 UTC)
Expired
Oct 31, 2019, 11:45 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Lebanon County, PA, York County, PA

The radar

The State College radar (KCCX), 124 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 9:00 PM EDTFLASH FLOODNewchester, PAWATER RESCUES AT BREW HILL RD IN READING TWP, OLD HARRISBURG RD IN STRABANE TWP, AND PRESIDENTIAL CIRCLE IN STRABANE TWP.
Oct 31, 9:30 PM EDTFLASH FLOODNewberrytown, PAWATER RESCUE TEAM DISPATCHED TO EVACUATE RESIDENTS FROM FLOODED HOMES IN THE 900 BLOCK OF PINES ROAD. THREE HOUSES WERE EVACUATED. UNKNOWN NUMBER OF EVACUEES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 623 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
623 m²/s²
0-3 km storm-relative helicity
752 m²/s²
Significant tornado parameter
2.5
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

036 
WGUS51 KCTP 010049
FFWCTP
PAC001-041-043-075-133-010345-
/O.NEW.KCTP.FF.W.0021.191101T0049Z-191101T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
849 PM EDT Thu Oct 31 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Adams County in south central Pennsylvania...
  Western York County in south central Pennsylvania...
  Southern Dauphin County in south central Pennsylvania...
  Eastern Cumberland County in south central Pennsylvania...
  Western Lebanon County in south central Pennsylvania...

* Until 1145 PM EDT.

* At 847 PM EDT, local law enforcement reported heavy rain across 
  the warned area. Up to two inches of rain have already fallen. 
  Flash flooding is already occurring. I-83 northbound is closed 
  from 283 to Union Deposit Road due to flooding.

* Some locations that will experience flooding include...
  Harrisburg, Carlisle, Lower Allen, Hanover, Hershey, Colonial Park,
  Progress, Mechanicsburg, Middletown, Camp Hill, Gettysburg,
  Palmyra, New Cumberland, Parkville, Linglestown, Enola, Steelton,
  Annville, Lemoyne and Hummelstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3973 7746 3976 7746 4020 7720 4031 7700
      4033 7692 4035 7693 4055 7655 4044 7635
      3997 7695 3972 7697

$$

Banghoff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 7:18 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 31, 7:18 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service State College PA
718 PM EDT Thu Oct 31 2019

.SYNOPSIS...
A potent cold front will cross the area this evening, bringing
locally heavy showers and thunderstorms, along with strong wind
gusts. Much colder weather will follow for the weekend, along
with generally dry conditions.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
6 pm update... Things progressing about on schedule early this
evening, as squall line with embedded meso-vortices continues to
push through central PA. Best threat of damaging winds and
isolated tornadoes will be south of I-80 and east of I-99
through 10 pm. Farther north, strong winds will be more
isolated, with heavy downpours the more prominent threat.

Further details can be found below.

Previous discussion... 145 pm update... We're becoming
increasingly concerned about an intense squall line barreling
through much of central PA, between about 6 and 9 pm. Damaging
winds, including isolated tornadoes, remain legitimate threats.

Early afternoon satellite imagery continues to show some
thinning of the persistent cloud cover across WV and MD, edging
into south-central PA. This jives well with high-resolution
model guidance, which showed destabilization to the tune of
anywhere in the 300-700 j/kg range late this afternoon, within a
narrow wedge just ahead of the approaching cold front and south
of I-80. Given exceptionally strong low-level wind field (925 mb
values over 60 kt and 850 mb values nearing 80 kt), robust QLCS
development (including isolated tornadoes) is a prime
consideration. Our expectation is that severe weather watches
will be forthcoming later this afternoon into the evening for at
least portions of central PA. We will continue to closely
monitor, and will likely issue a heads-up Special Weather
Statement to add more specific timing.

Once the front crosses east of the region later tonight, strong
cold advection, via W-NW flow, will set in. Post-frontal rain,
and even wet snow showers, will be most numerous over the
northern mountains and the Allegheny ridges, while downsloping
should promote at least partial clearing down towards the
Susquehanna Valley. After very mild highs around 70 this
afternoon, readings by daybreak will range from the upper 30s-
mid 40s, along with a stiff breeze. Speaking of this breeze, a
tight pressure gradient should support frequent gusts of 40-50
mph later tonight, hence continuance of our Wind Advisory for
portions of central PA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
Strong, gusty winds on the backside of the departing storm will
continue into Friday morning. The gusty winds will decrease
through Friday afternoon as the tight pressure gradient quickly
unwinds with an area of high pressure spreading across the
northern Appalachians.

The weather pattern will turn noticeably colder through the
weekend with temperatures running a solid 5-10 degrees below
average for early November. A reinforcing shot of colder air
accompanying an upper level trough will bring a brief period of
lake effect snow showers to the far northwest zones Saturday
night into Sunday. Not expecting more than a slushy coating to
an inch accumulation in the favored snowbelts. An increasingly
unfavorable trajectory will spell an end to the lake effect
activity by Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Broad cyclonic flow aloft associated with a mean upper trough
over southeast Canada will result in a chilly stretch of weather
through next week with reinforcing bouts of cold air maintaining
below normal temperatures. Areas downwind of the Great Lakes
appear most favorable for precipitation which may be rain or
snow (mix) depending on time of day vs. night.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
00z update... Restrictions (briefly as low as IFR/fuel
alternate) will persist through 03-05z ahead of the cold front
in showers and embedded thunderstorms. KMDT/KLNS have the best
chance at significant convective wind gusts.

Once the front goes by, post-frontal restrictions in rain/snow
showers are likely at KBFD and KJST, with conditions improving
to VFR elsewhere.

Strong W gusts of 25-35 kt should persist through late Friday
morning, before starting to subside.

.Outlook...

Sat...Mostly VFR.

Sun...Possible restrictions at KBFD and KJST in lower clouds, as
well as rain and snow showers.

Mon and Tue...Mainly VFR.

&&

.HYDROLOGY...
A band of heavy rain will accompany a strong cold front across
central PA this evening. A swath of 1-2 inches are forecast with
locally higher amounts. Flood risk is mainly confined to urban
and poor drainage areas especially where leaves block drains.
Sharp rises are also possible on small streams which are most
vulnerable to minor flooding issues.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 AM EDT Friday for PAZ004>006-010>012-
017-018-024-025-033-034-037.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz
SHORT TERM...Steinbugl
LONG TERM...Gartner/Steinbugl
AVIATION...Jurewicz
HYDROLOGY...
Hazardous weather outlook, Oct 31, 6:42 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
642 PM EDT Thu Oct 31 2019

PAZ004>006-010-011-037-012245-
Warren-McKean-Potter-Elk-Cameron-Tioga-
642 PM EDT Thu Oct 31 2019

...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-026>028-035-036-041-042-045-046-049>053-056>059-063>066-
012245-
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
642 PM EDT Thu Oct 31 2019

...TORNADO WATCH 686 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A blast of much colder air and strong southwest to west wind gusts
up to 40 mph will occur tonight into early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-025-034-012245-
Northern Clinton-Northern Centre-Blair-Bedford-
642 PM EDT Thu Oct 31 2019

...TORNADO WATCH 686 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-024-033-012245-
Clearfield-Cambria-Somerset-
642 PM EDT Thu Oct 31 2019

...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Oct 31, 7:50 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service State College PA
750 PM EDT Thu Oct 31 2019

PAZ042-046-049-051>053-010030-
Columbia PA-Southern Lycoming PA-Sullivan PA-Union PA-
Northumberland PA-Montour PA-
750 PM EDT Thu Oct 31 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHUMBERLAND...
LYCOMING...MONTOUR...COLUMBIA...UNION...AND SULLIVAN COUNTIES UNTIL
830 PM EDT...

At 750 PM EDT, Doppler radar indicated strong showers along a line
extending from near Hughesville to Milton. Movement was northeast at
50 mph.

Very heavy rain is expected.
Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Milton, Lewisburg, Muncy, Watsontown, Hughesville, Montgomery, New
Columbia, Allenwood, Jerseytown, Iola, Jamison City, Waller,
Lairdsville, Central, Biggertown, Ricketts Glen State Park, Exchange,
Fairmount Spgs, Delaware Run and Muncy Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

Turn around don't drown.

&&

LAT...LON 4149 7624 4131 7631 4120 7631 4094 7696
      4129 7682 4134 7672 4131 7660 4136 7668
      4155 7632 4154 7623
TIME...MOT...LOC 2350Z 236DEG 45KT 4126 7676 4101 7688

Banghoff
Local storm report, Oct 31, 7:51 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
751 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     2 NW WOOLRICH           41.22N  77.41W
10/31/2019                   CLINTON            PA   911 CALL CENTER

            TREES DOWN IN WOODWARD AND GALLAGHER TWPS

&&

EVENT NUMBER CTP1901732

COLBERT
Local storm report, Oct 31, 8:02 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     CHAMBERSBURG            39.93N  77.66W
10/31/2019                   FRANKLIN           PA   FIRE DEPT/RESCUE

            MULTIPLE TREES AND WIRES DOWN

0706 PM     TSTM WND DMG     2 NW WOOLRICH           41.22N  77.41W
10/31/2019                   CLINTON            PA   911 CALL CENTER

            TREES DOWN IN WOODWARD AND GALLAGHER TWPS

0745 PM     TSTM WND DMG     GETTYSBURG              39.83N  77.23W
10/31/2019                   ADAMS              PA   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY.

&&

EVENT NUMBER CTP1901731 CTP1901732 CTP1901733

COLBERT
Local storm report, Oct 31, 8:12 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
812 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     BERRYSBURG              40.60N  76.81W
10/31/2019                   DAUPHIN            PA   AMATEUR RADIO

            MULTIPLE TREES DOWN AND POWER OUTAGES BETWEEN HERNDON
            AND BERRYSBURG.

&&

EVENT NUMBER CTP1901734

COLBERT
Local storm report, Oct 31, 8:17 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
817 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 E SKYLINE VIEW        40.34N  76.69W
10/31/2019                   DAUPHIN            PA   TRAINED SPOTTER

            TREES DOWN ON WIRES AT CROOKED HILL RD AND S CRAWFORD
            RD

&&

EVENT NUMBER CTP1901735

COLBERT
Local storm report, Oct 31, 8:26 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
826 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     1 ENE STONE GLEN        40.39N  76.87W
10/31/2019                   DAUPHIN            PA   TRAINED SPOTTER

            MULTIPLE TREES DOWN IN MIDDLE PAXTON TWP.

&&

EVENT NUMBER CTP1901736

COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 8:05 PM EDTSevere Thunderstorm WarningCTPAdams, Dauphin, Lancaster, Lebanon, Schuylkill, York85 min
Oct 31, 8:10 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan3 hr
Oct 31, 8:43 PM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, York3 hr
Oct 31, 9:12 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Oct 31, 9:21 PM EDTSpecial Weather StatementCTPLancaster69 min
Oct 31, 10:07 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Oct 31, 10:10 PM EDTRiver Flood WarningCTPLebanon, Schuylkill30 hr
Oct 31, 10:12 PM EDTAreal Flood WarningCTPLycoming, Sullivan3 hr
Oct 31, 10:25 PM EDTSevere Thunderstorm WarningCTPLancaster50 min
Oct 31, 10:26 PM EDTFlash Flood WarningCTPLancaster, York3 hr
Oct 31, 11:32 PM EDTRiver Flood WarningCTPElk112 min
Oct 31, 11:34 PM EDTRiver Flood WarningCTPDauphin, Lebanon35 hr
Oct 31, 11:58 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Nov 1, 12:21 AM EDTRiver Flood WarningCTPCumberland, York15 hr
Nov 1, 4:17 AM EDTFreeze WatchCTPAdams, Columbia, Cumberland, Dauphin, Juniata, Lancaster and 9 more10 hr
Nov 1, 2:01 PM EDTFreeze WarningCTPAdams, Columbia, Cumberland, Dauphin, Juniata, Lancaster and 9 more19 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.